Skip to content
My WebMD Sign In, Sign Up

The main goal of HIV treatment is to fight HIV in the body. But another goal is to do this without causing extreme side effects.

Many of the newer medications for HIV have fewer side effects. But if side effects are a problem, you can take measures to reduce or cope with them. If this isn’t enough, you may be able to change your treatment regimen to reduce the side effects.

Here are some common side effects of HIV treatment and tips for coping with them.

Before You Begin HIV Treatment

Thoroughly discuss your medical history with your doctor before you begin treatment. Be sure to tell your doctor about any supplements or drugs you're taking, including those that are:

  • Prescription
  • Over the counter
  • Recreational
  • Alternative therapies

Ask your doctor about potential side effects of HIV treatment so you know what to expect. It’s also important to know that side effects can be caused by something other than HIV medications. These include: 

  • HIV itself
  • Pre-existing conditions
  • Infections
  • Stress
  • Diet
  • Aging
  • Other drugs

Short-Term Side Effects of HIV Treatment

HIV treatment can cause side effects for a brief period while it is controlling the virus in your body. Common short-term side effects include:

  • Fatigue
  • Anemia, a problem with red blood cells that may also cause fatigue
  • Diarrhea, nausea, or vomiting
  • Dizziness or headaches
  • Insomnia
  • Pain and nerve problems
  • A skin rash
  • Injection site reactions
  • Dry mouth
  • Weight loss
  • Vivid dreams

Although these side effects may bother you for a while, they frequently get better with time -- often within a few weeks. Make sure to get the support you need during this adjustment period. If side effects do not lessen, or if they are severe or unusual, tell your doctor right away. Your symptoms may be caused by something else, such as an infection.

If you have side effects, it may help to:

  • Deal with other factors that contribute to them, such as smoking or diet
  • Discuss with your doctor whether you can change the dose or the way you are taking the medication
  • Treat the side effect itself
  • Change to another treatment regimen

Don’t just change or stop taking a medication if you experience side effects. This is dangerous -- it can increase the risk of causing HIV to develop drug resistance. Let your doctor know what symptoms you are experiencing, immediately if necessary.

Coping With Short-Term Side Effects of HIV Treatment

Side effects vary from person to person. For some, they are mild. For others, they interfere greatly with day-to-day life. You and your doctor should collaborate to manage treatment side effects.

If you know what to expect before you begin HIV therapy, you can develop a plan for coping. In some cases, you can take preventive therapies a few days before you start a new regimen. In other cases, a certain drug may have potentially life-threatening effects. If so, it's essential that you know what symptoms to look for.

Living With HIV: Myths vs. Facts

Can you separate common myths from the facts about HIV and AIDS?
View slideshow